Antidepressants can seriously mess with your sex life (and how to fix it)
You may be aware that certain medications like hormonal birth control can affect your sex drive, but did you know that antidepressants can also cause serious sexual side effects? With more people getting diagnosed with depression and anxiety, the use of antidepressants has risen as well. Depression and anxiety are incredibly common — depression is the leading cause of disability worldwide, affecting 1 in 5 adults in the United States, while anxiety disorders are the most common mental disorders worldwide, affecting 1 in 13 people globally. Approximately 13% of Americans take antidepressants, and sexual dysfunction is the most commonly experienced side effect. So if you are experiencing sexual issues as a result of antidepressants, you are definitely not alone.
How likely are sexual side effects?
There is no definitive answer on exactly how common sexual issues are for antidepressant users. Results from studies vary widely, with the estimated number of users affected ranging from 25-73%. While sexual side effects are linked to antidepressants in general, some types of medications reportedly cause more problems than others: citalopram (Celexa), duloxetine (Cymbalta), escitalopram (Lexapro), paroxetine (Paxil and Paxil CR), fluoxetine (Prozac), and sertraline (Zoloft). Some people are more sensitive to the effects of these medications than others, and some people metabolize medications differently, so you may not experience any side effects, or you might on one medication but not another.
Why do antidepressants mess with my sex life?
“Sexual dysfunction” is a broad label encompassing two distinct issues: decreased sex drive and difficulty reaching orgasm. Most prescription antidepressants are part of a drug class called SSRIs (selective serotonin reuptake inhibitors), which generally affect libido more than arousal. Libido is your level of desire, while arousal refers to your body’s physical response to desire. Bottom line: SSRIs usually affect your sex drive, not your physical ability to get turned on.
Medications that manipulate serotonin, like SSRIs, are more likely to affect your sex life than ones that act on dopamine or norepinephrine. SSRIs increase stable levels of the neurotransmitter serotonin in the brain so that the user experiences a feeling of calm and stability. However, that same feeling can lower libido by preventing the hormones that cause our bodies to respond to sex from transmitting their messages to our brains. As serotonin increases, it inhibits dopamine and norepinephrine from facilitating arousal.
What sort of side effects should I look out for?
Sexual dysfunction can affect both men and women taking antidepressants, but men tend more toward difficulty reaching orgasm, while women tend toward decreased libido. Women may experience delayed lubrication, as well as delayed or inhibited orgasm.
How do I know whether my sexual issues are related to antidepressants?
Here’s where it gets a little tricky. Depression and anxiety can also affect libido, so it can be difficult to determine which symptoms are caused by a mental health issue and which are caused by medication. It’s important to consider context — what was your sex drive like before you had symptoms of depression and anxiety, what was it like while you had symptoms, and what is it like now that you are taking medication? This will help you figure out what your baseline sex drive is and whether it’s your mental health issue or your medication causing issues. Additional context to consider: stress, lifestyle (such as diet, drinking, and exercise), and other medication you may be taking, like hormonal birth control.
How can I fix it?
First things first, a low sex drive is not a problem. Libido varies from person to person, day to day, regardless of medication — so it’s only a problem if it’s a problem for you. One of the simplest solutions is to wait and see if your side effects decrease. It can take weeks or even months for these symptoms to go away because it can take your body time to adjust to antidepressants. Do NOT stop taking medication without talking to a doctor, especially antidepressants, which require a gradual weaning process so as avoid withdrawal symptoms.
If you are still experiencing issues after waiting, talk to your healthcare provider about lowering your dose, switching medications, or adding another medication to your regimen. First, look at whether your depression and/or anxiety is improving on the antidepressants. If so, your next step is to work with your doctor to decrease the dose, as lower doses typically have fewer side effects. If your mental health issues are improving but the side effects are too much to handle, then look to switching to another brand of SSRI or another kind of antidepressant. For example, buproprin (Wellbutrin) or SNRIs (serotonin-norepinephrine reuptake inhibitors) are less likely to come with sexual side effects. Your doctor may also recommend adding another medication like buproprin to complement the SSRI you currently take.
You will still have to wait after lowering your dose, switching medications, or adding another medication to see if side effects decrease. In the meantime, there are plenty of ways to work with a low libido — antidepressants usually don’t affect arousal, just desire. You can still get turned on, it just might take a lot of motivation to get to that point, or once you do get there it may be difficult to orgasm. Just going through the motions of what usually turns you on — kissing, touching, using a vibrator, watching porn — will help get your body going even if your mind isn’t there yet.
Accept that it will take a little more stimulation to get you off, and make sure you and your partner are accommodating each other’s sex drives if they aren’t matching up. Finally, try to get enough sleep and exercise, and cut down on stress, as all of these can increase dopamine naturally. Remember, there is no such thing as a “normal” sex drive, and you shouldn’t have to sacrifice your sex life for your mental health — or vice versa.